Desktop version

Home arrow Health arrow 100 Questions Answers About Osteoporosis and Osteopenia

My daughter's friend is only 26 and has recently been diagnosed with osteoporosis as a result of being treated for endometriosis. Is osteoporosis reversible at her age?

Endometriosis is a condition usually diagnosed in teenage girls and young women but can still affect older menstruating women. It is characterized by severe pain and is caused by menstrual tissue that has migrated from the inside of the uterus to the outside of the uterus and attached to pelvic and abdominal organs, such as the ovaries, bladder, and intestines. Endometriosis can be treated by laparoscopic surgery, during which the migrated tissue is removed.

Endometriosis is often treated with birth control pills. And severe forms of endometriosis are sometimes treated with gonadotropin-releasing hormone (GnRH) analogs (e.g., Lupron [leuprolide]), which suppress menstrual cycles, effectively placing the woman in menopause. No matter what your age is, your bones will be affected if you are taking GnRH analogs for an extended period. It is now more commonly recommended that Lupron treatment be limited to 3 to 6 months at a time. If a young woman has been among those treated for years at a time, it is important for her bone density to be checked and appropriate treatment started.

Yes, at this age, osteoporosis can be reversed if she is treated with the necessary calcium, vitamin D, and, sometimes, an osteoporosis medication on the recommendation of a specialist. Once Lupron has been stopped, estrogen can once again be secreted normally or ingested through birth control pills, patches, or rings. The body's estrogen or that from prescribed estrogen will once again provide one of the necessary building blocks for bone. Once her bone density has increased and stabilized, any medications can usually be stopped unless another course of Lupron is anticipated. If birth control is not being used to continue treatment for endometriosis, a very reliable method of birth control must be used while taking any medication for osteoporosis.

Janelle's comment:

In the December that I was 22, I was diagnosed with osteoporosis. It was not exactly what I had expected for Christmas that year, and it brought with it some changes in my lifestyle. The real story begins some 10 years earlier, when I got my period for the first time. I went through about 20 pads the first day and had cramps so painful I could barely walk. The next time was no better, and I could add fainting to my list of symptoms. I soon learned that I had advanced endometriosis along with a cyst on one of my fallopian tubes. The surgeon removed the cyst and removed what he could of the endometriosis. Then he explained that I would have to go on a very strong medicine for 6 months to kill the rest of the endometriosis. I could only stay on this medicine, Lupron, for 6 months because it could reduce my bone density if used for longer. After the 6 months, I would go on other medications.

A day or two after my first Lupron injection I woke up crying and could not stop. I was so sad and I did not know why. I cried for days and finally learned that it was my body's reaction to the hormone adjustments caused by the Lupron. Well, I guess I adjusted, because the crying stopped and I did feel better. The Lupron had some other effects as well, namely that I would not have my period while on it. I also experienced hot flashes and night sweats. After the 6 months, I stopped the Lupron and went on a plan of "continuous birth control pills" for about 4years.

I had surgery again when I was 17to remove the endometriosis that had grown back during the ineffective continuous birth control pill (BCP) treatment. After this surgery the doctor explained that more research had been done on Lupron since the last time I used it, and there was evidence that one could stay on it for longer periods of time.

Since it had worked so well for me, and since the BCPs had worked so poorly, he suggested that I would be a good candidate to go on Lupron for a longer period of time.

In order to reduce the side effects of Lupron and allow me to stay on it for even longer, I began taking a combination of estrogen and progesterone normally prescribed for women in menopause. After 2 years on Lupron and the "add-back" hormone treatments, I had a bone density scan. The results were fine and I could stay on the treatment. I had another scan a year later and it was still OK, the doctor said. Sometime around the fourth year of the treatment, I was about to begin graduate school and switched to a different gynecologist. Since the treatment had been working so well, my new doctor suggested I stay on it at least for another year while I studied abroad.

I went home to see my parents for Christmas that year and while I was there, I had another bone density scan. Christmas was lovely, but the night before I was supposed to leave to go back to school, my doctor called to tell me that I had osteoporosis. I was shocked. I had all those bone scans along the way that were fine and the treatment seemed to be working so well—I had had no period pain for years. He explained that I would have to go off the Lupron immediately and begin taking Fosamax. I would also need to get calcium and vitamin D supplements and eat food to get at least 1500 mg of calcium a day.

When I got back to school, I went to the grocery store. Here in the United States, foods are required to list the amount of calcium they contain. The same is not true outside this country. Some products list it and others don't, so I did my best guessing job and loaded up my basket with yogurt, milk, cheese, and pudding. As time went on, I got more creative with my calcium: instant potatoes made with milk, dry soups made with milk, hot chocolate, and such. The Lupron took a while to wear off, as I had been on it for so long, and I did not get my period again for several months.

The following Christmas, 1 year after having been originally diagnosed, I went in for another bone test. The results were very promising: I had regained over 10% of my bone mass. All of those yogurts and string cheeses had paid off. While I am still taking Fosamax (and single handedly keeping yogurt companies in business), my bones are on their way to recovery. In about 2 more years, my doctor estimates that I should have complete recovery of my bone density.

 
< Prev   CONTENTS   Next >

Related topics